Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Albuquerque, NM

September 29, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 29, 2004, 8:20 PM MDT for Chaves County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 8:20 PM MDT (02:20 UTC)
Expired
Sep 29, 2004, 10:15 PM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 300220
FFWABQ
NMC005-300415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 PM MDT WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1015 PM MDT

* AT 817 PM MDT...THE PUBLIC REPORTED HEAVY RAIN 10 MILES SOUTH OF
  ROSWELL. THE CLUSTER OF STRONG THUNDERSTORMS PRODUCING THE
  HEAVY RAIN WAS MOVING EAST AT 25 MPH. FLASH FLOODING OF LOW
  WATER CROSSINGS...NORMALLY DRY ARROYOS AND LOW LYING AREAS
  CAN BE EXPECTED ON FROM THE ROSWELL AREA SOUTHWARD ALONG 
  HIGHWAY 285 TO NEAR HAGERMAN.  

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
  9 MILES SOUTH OF ROSWELL AT 825 PM MDT
  6 MILES NORTH OF DEXTER AT 835 PM MDT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3343 10480 3298 10477 3300 10412 3344 10415

$$

KJ
2 follow-up statements
000 
WGUS75 KABQ 300240
FFSABQ
NMC005-300415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT WED SEP 29 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND SOUTHERN 
CHAVES COUNTY IN NEW MEXICO UNTIL 1015 PM MDT...

AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAINFALL ASSOCIATED WITH A CLUSTER OF STRONG THUNDERSTORMS BETWEEN
ROSWELL AND DEXTER.  THE STORMS WERE MOVING TOWARD THE EAST AT 20 TO 
25 MPH. EXPECT ANOTHER 1/2 TO 1 INCH OF RAIN FROM THESE STORMS
THROUGH 930 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL
STREAMS AND ARROYOS...LOW WATER CROSSINGS AND POOR DRAINAGE AND LOW 
LYING AREAS.  DANGEROUS FLOW MAY DEVELOP ALONG THE RIO FELIX...WALNUT
AND ZUBI DRAWS. STATE AND COUNTY ROADS THROUGHOUT CENTRAL CHAVES COUNTY
WILL BE ESPECIALLY VULNERABLE TO FLOODING GIVEN THE RECENT HEAVY RAINS
THE PAST WEEK. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

KJ
000 
WGUS75 KABQ 300413
FFSABQ
NMC005-300420-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1012 PM MDT WED SEP 29 2004

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR CENTRAL 
CHAVES COUNTY IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE INTENSE RAINFALL
WAS SLOWING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR LOCALIZED FLOODING MAY CONTINUE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FAST MOVING WATER. DO NOT DRIVE THROUGH FAST MOVING WATER 
OR WATER OF UNKNOWN DEPTH.

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:00 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 29, 3:00 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED SEP 29 2004

CORRECTED SECOND PARAGRAPH.

.DISCUSSION...CLOSED UPPER LEVEL LOW LOCATED OVER LAS VEGAS...NEVADA
THIS AFTERNOON. TONIGHT...STRONG DYNAMICS WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER ALL BUT EAST CENTRAL AND
NORTHEAST NM...WHERE ACTIVITY SHOULD REMAIN MORE ISOLATED UNTIL
DYNAMICS ARRIVE OVER THAT AREA ON THURSDAY. POLAR JET WILL PRODUCE
ENOUGH SHEAR IN THE VICINITY OF THE SACRAMENTO MOUNTAINS FOR SOME
THUNDERSTORMS TO BECOME SEVERE UNTIL AROUND 8 PM THIS EVENING.
THUS...SPC ISSUED A SEVERE THUNDERSTORM WATCH FOR THAT AREA.

THE UPPER LOW IS STILL PROGGED TO LIFT AND OPEN INTO A TROUGH ON
THURSDAY AS IT SWEEPS NORTHERN NM. A DRY SLOT WILL PUSH INTO THE
WEST AS THIS HAPPENS...SO LOOK FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE EAST WITH MAINLY ISOLATED ACTIVITY WEST.
BY FRIDAY...MOST OF THE UPPER TROUGH WILL BE OVER THE UPPER
MIDWEST...BUT SECONDARY SHORT WAVES WILL SWEEP NE NM IN NW FLOW
ALOFT AS A BACK DOOR COLD FRONT SURGES INTO THE NE AND EAST CENTRAL
PLAINS. MAINLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL FAVOR
NORTHERN AND CENTRAL AREAS FRIDAY. FRIDAY NIGHT...A 15 TO 25 MPH
EAST WIND BELOW CANYONS IN THE RIO GRANDE VALLEY WILL MOISTEN UP
CENTRAL AND WESTERN AREAS ENOUGH FOR ISOLATED AFTERNOON CONVECTION
ON SATURDAY NEAR AND EAST OF THE CONTINENTAL DIVIDE. THE EASTERN
HALF OF THE AREA SHOULD ALSO SEE ISOLATED CONVECTION ON SATURDAY.

SUNDAY LOOKS DRY WITH WEAK RIDGING OVER THE STATE...BUT ANOTHER
UPPER LOW WILL SWEEP THE STATE MONDAY THROUGH AT LEAST TUESDAY WITH
AT LEAST ISOLATED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/067 039/069 040 44520
GALLUP.................... 041/065 031/067 033 44420
GRANTS.................... 040/065 033/068 034 44420
GLENWOOD.................. 045/075 040/077 040 44420
CHAMA..................... 034/055 029/056 028 44532
LOS ALAMOS................ 043/058 037/059 038 44532
RED RIVER................. 031/053 027/055 026 44342
TAOS...................... 038/061 031/064 032 44532
SANTA FE.................. 041/063 037/065 037 44532
SANTA FE AIRPORT.......... 045/066 040/068 040 44531
ESPANOLA.................. 043/067 038/070 038 44532
ALBUQUERQUE HEIGHTS....... 050/069 049/072 050 44521
ALBUQUERQUE VALLEY........ 045/071 045/074 046 44521
ALBUQUERQUE FOOTHILLS..... 047/067 047/070 047 44521
ALBUQUERQUE WEST MESA..... 049/069 048/072 048 44521
SOCORRO................... 046/074 048/074 045 44520
SANDIA PARK/CEDAR CREST... 044/064 040/062 036 44521
MORIARTY/ESTANCIA......... 039/070 035/069 031 44521
CARRIZOZO................. 046/072 045/073 041 44620
RUIDOSO................... 042/067 040/068 036 44631
RATON..................... 041/068 036/060 032 44232
LAS VEGAS................. 042/066 037/062 035 44332
ROY....................... 045/069 041/063 038 44232
CLAYTON................... 050/073 047/065 040 44132
SANTA ROSA................ 050/073 047/071 045 44231
TUCUMCARI................. 052/077 050/071 045 44232
FORT SUMNER............... 053/077 051/073 045 44232
CLOVIS.................... 051/076 051/073 045 44232
PORTALES.................. 052/077 052/074 046 44232
ROSWELL................... 054/080 053/079 051 44531
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Sep 29, 5:51 AM MDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT WED SEP 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
551 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORM
ACTIVITY. IN ADDITION...SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL CAUSING ARROYOS AND SMALL STREAMS TO RUN HIGH. THE BEST
THREAT FOR PRECIPITATION WILL BE OVER THE WESTERN AND CENTRAL PARTS
OF THE STATE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

In the hours before

Special weather statement, Sep 29, 2:25 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED SEP 29 2004

NMZ002-003-008-009-292230-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-WESTCENTRAL MOUNTAINS-
225 PM MDT WED SEP 29 2004

...STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND HEAVY RAINFALL
ACROSS PARTS OF CENTRAL AND NORTH CENTRAL NEW MEXICO...

AT 210 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF
STRONG FAST MOVING THUNDERSTORMS SWEEPING ACROSS SOUTHERN RIO ARRIBA
AND WESTERN SANDOVAL COUNTIES.  LOCALLY HEAVY RAINFALL...HAIL UP TO
1/2 INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
AFFECT HIGHWAY 550 BETWEEN LYBROOK...CUBA AND SAN YSIDRO. THE STORMS
WILL EVENTUALLY SPREAD INTO THE JEMEZ AND RIO CHAMA RIVER VALLEYS
AND THE LOS ALAMOS AREA BEFORE 300 PM.

SMALL HAIL FROM THESE PASSING STORMS MAY ACCUMULATE TO A DEPTH OF
SEVERAL INCHES. SPOTTERS NEAR CUBA REPORTED THAT THE GROUND WAS
COVERED BY PEA SIZE HAIL JUST AFTER 200 PM.

ACROSS CENTRAL NEW MEXICO...SEVERAL STRONG THUNDERSTORMS WILL AFFECT THE
MIDDLE RIO GRANDE VALLEY FROM BERNALILLO AND THE SANTA ANA PUEBLO
REGION SOUTH TO BELEN.

IN ADDITION TO HEAVY RAIN AND SMALL DIAMETER HAIL...THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS. THE AIRMASS
IS MOIST AND UNSTABLE ACROSS THE REGION.  BECAUSE THE AIR ALOFT IS
COLDER...FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

THE  FUNNELS ARE SHORT LIVED AND RARELY LAST LONGER THAN TEN
MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS
IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE
GROUND AND BRIEFLY BECOME TORNADOES. HOWEVER...SINCE THE FUNNELS ARE
BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE
TO DETECT WITH DOPPLER RADAR.

KJ
Special weather statement, Sep 29, 3:05 PM MDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT WED SEP 29 2004

NMZ011-015-016-292130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-LOWER RIO GRANDE VALLEY-
305 PM MDT WED SEP 29 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST SOCORRO AND
SOUTHWEST LINCOLN COUNTIES...

AT 300 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST SOCORRO COUNTY AND
NORTHERN PARTS OF THE TULAROSA VALLEY WEST OF HIGHWAY 54 IN
SOUTHWEST LINCOLN COUNTY. ON THEIR CURRENT PATH...THE STORMS WILL
BEGIN IMPACT AREAS BETWEEN CARRIZOZO AND OSCURO AFTER 330 PM.  WIND
GUSTS EXCEEDING 50 MPH...HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

KJ
Special weather statement, Sep 29, 8:15 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 PM MDT WED SEP 29 2004

NMZ016-017-019-026-300235-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CHAVES COUNTY PLAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
815 PM MDT WED SEP 29 2004

...SEVERE THUNDERSTORM WATCH NUMBER 848 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CHAVES AND
LINCOLN COUNTIES HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL REMAIN SCATTERED OVER LINCOLN AND CHAVES COUNTY
THE REST OF THE EVENING. BE PREPARED FOR LOCALLY HEAVY RAINS...
SMALL HAIL...WIND GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:38 PM MDTSevere Thunderstorm WarningABQBernalillo37 min
Sep 29, 6:57 PM MDTFlash Flood WarningABQBernalillo63 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.